Alert archive / Guam / High Surf Advisories in 2021

High Surf Advisory 1, NWS Guam

January 26, 2021

NWS Guam issued this high surf advisory at Jan 26, 2021, 11:23 AM CST. It took effect at Jan 27, 2021, 2:00 AM CST. It was in force for 60 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2021, 11:23 AM CST (17:23 UTC)
In effect from
Jan 27, 2021, 2:00 AM CST
Expired
Jan 29, 2021, 2:02 PM CST
In force
60 hr
Issued by
NWS Guam

The text

As transmitted.

670 
WHMY40 PGUM 261723
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
323 AM ChST Wed Jan 27 2021

GUZ001>004-270830-
/O.NEW.PGUM.SU.Y.0001.210127T0800Z-210128T2000Z/
/O.NEW.PGUM.RP.S.0003.210127T0800Z-210128T2000Z/
Guam-Rota-Tinian-Saipan-
323 AM ChST Wed Jan 27 2021

...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
FRIDAY FOR NORTH FACING REEFS...
...HIGH RISK OF RIP CURRENTS FROM 6 PM THIS EVENING TO 6 AM FRIDAY 
FOR NORTH FACING REEFS...

* WHAT...Hazardous surf of 7 to 9 feet and dangerous rip currents.

* WHERE...North facing reefs for Mariana Islands.

* WHEN...From 6 PM this evening to 6 AM Friday. 

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

BH
11 follow-up statements
764 
WHMY40 PGUM 270710
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
510 PM ChST Wed Jan 27 2021

GUZ001>004-271515-
/O.CON.PGUM.SU.Y.0001.210127T0800Z-210128T2000Z/
/O.CON.PGUM.RP.S.0003.210127T0800Z-210128T2000Z/
Guam-Rota-Tinian-Saipan-
510 PM ChST Wed Jan 27 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH EARLY FRIDAY 
MORNING... 

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH EARLY FRIDAY
MORNING...

* WHAT...Hazardous surf of 10 to 12 feet and dangerous rip 
  currents.

* WHERE...North facing reefs.

* WHEN...From 6 PM this evening to 6 AM Friday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
228 
WHMY40 PGUM 270754 CCA
CFWGUM

Coastal Hazard Message...CORRECTED
National Weather Service Tiyan GU
554 PM ChST Wed Jan 27 2021

GUZ001>004-271515-
/O.COR.PGUM.SU.Y.0001.210127T0800Z-210128T2000Z/
/O.COR.PGUM.RP.S.0003.210127T0800Z-210128T2000Z/
Guam-Rota-Tinian-Saipan-
554 PM ChST Wed Jan 27 2021

CORRECTED IMPACTS AND PRECAUTIONARY/PREPAREDNESS ACTIONS DETAIL

...HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH EARLY FRIDAY 
MORNING... 

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH EARLY FRIDAY
MORNING...

* WHAT...Hazardous surf of 10 to 12 feet and dangerous rip 
  currents.

* WHERE...North facing reefs.

* WHEN...From 6 PM this evening to 6 AM Friday.

* IMPACTS...Large breaking waves can knock you down and cause 
  serious injuries. Rip currents can sweep even the best swimmers 
  away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing north. Swimming and snorkeling 
in these conditions are not recommended.

Swim near a lifeguard. If caught in a rip current, relax and float. 
Don't swim against the current. If able, swim in a direction 
following the shoreline.

&&

$$

Doll
973 
WHMY40 PGUM 270808 CCB 
CFWGUM

Coastal Hazard Message...CORRECTED
National Weather Service Tiyan GU
608 PM ChST Wed Jan 27 2021

GUZ001>004-271515-
/O.COR.PGUM.SU.Y.0001.210127T0800Z-210128T2000Z/
/O.COR.PGUM.RP.S.0003.210127T0800Z-210128T2000Z/
Guam-Rota-Tinian-Saipan-
608 PM ChST Wed Jan 27 2021

CORRECTED IMPACTS AND PRECAUTIONARY/PREPAREDNESS ACTIONS DETAIL

...HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH EARLY FRIDAY 
MORNING... 

...HIGH RIP CURRENT RISK EXPECTED THROUGH EARLY FRIDAY MORNING...

* WHAT...Hazardous surf of 10 to 12 feet and dangerous rip 
  currents.

* WHERE...North facing reefs.

* WHEN...From 6 PM this evening to 6 AM Friday.

* IMPACTS...Large breaking waves can knock you down and cause 
  serious injuries. Rip currents can sweep even the best swimmers 
  away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing north. Swimming and snorkeling 
in these conditions are not recommended.

Swim near a lifeguard. If caught in a rip current, relax and float. 
Don't swim against the current. If able, swim in a direction 
following the shoreline.

&&

$$

Doll
028 
WHMY40 PGUM 271915
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
515 AM ChST Thu Jan 28 2021

GUZ001>004-280900-
/O.CON.PGUM.SU.Y.0001.000000T0000Z-210128T2000Z/
/O.CON.PGUM.RP.S.0003.000000T0000Z-210128T2000Z/
Guam-Rota-Tinian-Saipan-
515 AM ChST Thu Jan 28 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH FRIDAY MORNING... 
...HIGH RIP CURRENT RISK EXPECTED THROUGH FRIDAY MORNING...

* WHAT...Hazardous surf of 9 to 12 feet and dangerous rip 
  currents.

* WHERE...North facing reefs.

* WHEN...Until 6 AM Friday.

* IMPACTS...Large breaking waves can knock you down and cause 
  serious injuries. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

BH
403 
WHMY40 PGUM 280450
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
250 PM ChST Thu Jan 28 2021

GUZ001>004-282000-
/O.EXT.PGUM.SU.Y.0001.000000T0000Z-210131T2000Z/
/O.EXT.PGUM.RP.S.0003.000000T0000Z-210131T2000Z/
Guam-Rota-Tinian-Saipan-
250 PM ChST Thu Jan 28 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL EARLY MONDAY MORNING... 
...HIGH RIP CURRENT RISK NOW IN EFFECT UNTIL EARLY MONDAY MORNING...

* WHAT...Hazardous surf of 9 to 12 feet and dangerous rip currents.

* WHERE...Hazardous surf along north facing reefs. High risk of rip
  currents along north and east facing reefs.

* WHEN...Until 6 AM Monday. 

* IMPACTS...Large breaking waves can knock you down and cause  
  serious injuries. Rip currents can sweep even the best swimmers 
  away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions. Avoid venturing near reef lines facing 
north. Swimming and snorkeling in these conditions are not 
recommended.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

Kleeschulte
481 
WHMY40 PGUM 281958
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
558 AM ChST Fri Jan 29 2021

GUZ001>004-290400-
/O.CON.PGUM.SU.Y.0001.000000T0000Z-210131T2000Z/
/O.CON.PGUM.RP.S.0003.000000T0000Z-210131T2000Z/
Guam-Rota-Tinian-Saipan-
558 AM ChST Fri Jan 29 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM CHST MONDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE SUNDAY
NIGHT...

* WHAT...Hazardous surf of 8 to 10 feet and dangerous rip currents.

* WHERE...Hazardous surf along north facing reefs. High risk of rip
  currents along north and east facing reefs.

* WHEN...Until 6 AM Monday.

* IMPACTS...Large breaking waves can knock you down and cause 
  serious injuries. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions. Avoid venturing near reef lines facing
north. Swimming and snorkeling in these conditions are not
recommended.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

Stanko
502 
WHMY40 PGUM 290135 CCA
CFWGUM

Coastal Hazard Message...CORRECTED
National Weather Service Tiyan GU
1135 AM ChST Fri Jan 29 2021

GUZ001>004-290400-
/O.COR.PGUM.SU.Y.0001.000000T0000Z-210131T2000Z/
/O.COR.PGUM.RP.S.0003.000000T0000Z-210131T2000Z/
Guam-Rota-Tinian-Saipan-
1135 AM ChST Fri Jan 29 2021

CORRECTED HEADLINES AND PRECAUTIONARY/PREPAREDNESS ACTION

...HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH LATE SUNDAY NIGHT...
...HIGH RIP CURRENT RISK EXPECTED THROUGH LATE SUNDAY NIGHT...

* WHAT...Hazardous surf of 8 to 10 feet and dangerous rip currents.

* WHERE...Hazardous surf along north facing reefs. High risk of rip
  currents along east facing reefs.

* WHEN...Until 6 AM Monday.

* IMPACTS...Large breaking waves can knock you down and cause serious 
  injuries. Rip currents can sweep even the best swimmers away from 
  shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing north. Swimming and snorkeling 
in these conditions are not recommended.

Swim near a lifeguard along east facing reefs. If caught in a rip 
current, relax and float. Don't swim against the current. If able, 
swim in a direction following the shoreline.

&&

$$

Stanko
583 
WHMY40 PGUM 290157 CCB 
CFWGUM

Coastal Hazard Message...CORRECTED
National Weather Service Tiyan GU
1157 AM ChST Fri Jan 29 2021

GUZ001>004-290400-
/O.COR.PGUM.SU.Y.0001.000000T0000Z-210131T2000Z/
/O.COR.PGUM.RP.S.0003.000000T0000Z-210131T2000Z/
Guam-Rota-Tinian-Saipan-
1157 AM ChST Fri Jan 29 2021

CORRECTED HEADLINES AND PRECAUTIONARY/PREPAREDNESS ACTION

...HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH LATE SUNDAY NIGHT...
...HIGH RIP CURRENT RISK EXPECTED THROUGH LATE SUNDAY NIGHT...

* WHAT...Hazardous surf of 8 to 10 feet and dangerous rip currents.

* WHERE...Hazardous surf along north facing reefs. High risk of rip
  currents along east facing reefs.

* WHEN...Until 6 AM Monday.

* IMPACTS...Large breaking waves can knock you down and cause serious 
  injuries. Rip currents can sweep even the best swimmers away from 
  shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing north. Swimming and snorkeling 
in these conditions are not recommended.

Swim near a lifeguard along east facing reefs and beaches. If caught 
in a rip current, relax and float. Don't swim against the current. If 
able, swim in a direction following the shoreline.

&&

$$

Stanko
770 
WHMY40 PGUM 290705
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
505 PM ChST Fri Jan 29 2021

GUZ001>004-292100-
/O.CON.PGUM.SU.Y.0001.000000T0000Z-210131T2000Z/
/O.CON.PGUM.RP.S.0003.000000T0000Z-210131T2000Z/
Guam-Rota-Tinian-Saipan-
505 PM ChST Fri Jan 29 2021

...HIGH SURF ADVISORY IN EFFECT THROUGH SUNDAY NIGHT...
...HIGH RIP CURRENT RISK EXPECTED THROUGH SUNDAY NIGHT...

* WHAT...Hazardous surf of 7 to 9 feet and dangerous rip currents.

* WHERE...Hazardous surf along north facing reefs. High risk of rip
  currents along east facing reefs.

* WHEN...Until 6 AM Monday.

* IMPACTS...Large breaking waves can knock you down and cause serious 
  injuries. Rip currents can sweep even the best swimmers away from 
  shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing north. Swimming or snorkeling 
in these conditions are not recommended.

If you are caught in a rip current, relax and float. Don't swim 
against the current. Swim parallel to the shoreline until you get 
out of the current, then head in shore.

&&

$$

Middlebrooke
070 
WHMY40 PGUM 290727 CCA
CFWGUM

Coastal Hazard Message...CORRECTED
National Weather Service Tiyan GU
527 PM ChST Fri Jan 29 2021

GUZ001>004-292100-
/O.COR.PGUM.SU.Y.0001.000000T0000Z-210131T2000Z/
/O.COR.PGUM.RP.S.0003.000000T0000Z-210131T2000Z/
Guam-Rota-Tinian-Saipan-
527 PM ChST Fri Jan 29 2021

Corrected typo

...HIGH SURF ADVISORY IN EFFECT THROUGH SUNDAY NIGHT...
...HIGH RIP CURRENT RISK EXPECTED THROUGH SUNDAY NIGHT...

* WHAT...Hazardous surf of 7 to 9 feet and dangerous rip currents.

* WHERE...Hazardous surf along north facing reefs. High risk of rip
  currents along east facing reefs.

* WHEN...Until 6 AM Monday.

* IMPACTS...Large breaking waves can knock you down and cause serious 
  injuries. Rip currents can sweep even the best swimmers away from 
  shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing north. Swimming or snorkeling 
in these conditions are not recommended.

If you are caught in a rip current, relax and float. Don't swim 
against the current. Swim parallel to the shoreline until you get 
out of the current, then head in to shore.

&&

$$

Middlebrooke
752 
WHMY40 PGUM 292002
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
602 AM ChST Sat Jan 30 2021

GUZ001>004-292115-
/O.CAN.PGUM.SU.Y.0001.000000T0000Z-210131T2000Z/
/O.CAN.PGUM.RP.S.0003.000000T0000Z-210131T2000Z/
Guam-Rota-Tinian-Saipan-
602 AM ChST Sat Jan 30 2021

...HIGH SURF ADVISORY IS CANCELLED...
...HIGH RIP CURRENT RISK IS CANCELLED...

Northeast swells have diminished to less than 6 feet, allowing surf
to fall below hazardous levels and the risk of rip currents to become
moderate.

Continue to exercise caution near reef lines. Surf and rip currents
are expected to build again by Monday.

$$

Stanko

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this high surf advisory went out at Jan 26, 3:21 AM CST, 8 hours 2 minutes earlier.

Area forecast discussion, Jan 26, 3:21 AM CST, 8 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
721 PM ChST Tue Jan 26 2021

.Marianas Synopsis...
The latest observations show the main "thrust" of the weakening
cold front is between Tinian and Saipan. Widely scattered light
showers have developed ahead of this feature, with visible
imagery suggesting a better coverage of such along and immediately
behind the front. Otherwise, gentle to moderate winds continue,
with seas of 4 feet at Ritidian, and 6 1/2 feet at Tanapag. The
water temperature at both locations is 83 degrees.

&&

.Discussion...
The sixty-four thousand dollar question in the short term will be
where oh where does a weakening cold front stall tonight as
frontolysis starts to take hold. The current satellite
observations show this boundary approaching Tinian from the
southern coast of Saipan, with showers increasing in coverage n
radar. This matches well with the forecast, as today's cross
section data had better moisture depth and a longer duration for
both Guam and Saipan. Given the look on visible imagery earlier,
we ended up increasing the coverage to scattered wording (30%
POPs...or Probability of Precipitation), as there should be enough
coverage to warrant it. That said, these showers will be very
short in duration, with any given shower likely lasting 5 minutes
(give or take), and only a few hundredths of an inch accumulation
anticipated. As such, used "scattered light showers" in the
forecast wording.

Given that this front will stall over the area, we may see some
"enhanced" coverage locally near the front, but within how many
miles of it was too hard to pin down right now, so we carried the
scattered wording through wednesday afternoon. The midnight shift
can reassess this for temporal or areal refinement. The bigger
concern will be an increasing northerly swell, and its related rip
risk and surf concerns, which are detailed in the section below.

After this feature dissipates, a dry trade-wind pattern will re-
establish itself, before another approaching front brings an
increased swell and precipitation potential towards the weekend.
Some discontinuity has recently developed in the numerical
guidance over the last 24 hours, with the GFS now being a little
faster than its European (ECMWF) counterpart. Additionally, the
wave heights are significantly higher in the numerical forecasts
compared to tonight's feature, but this too was the case a few
days out late last week, so we'll continue to wait and see what
shakes out. In either case, the weekend front does look to have
more push to it, so swell heights will probably be higher, just
how much is the question?

&&

.Marine...
The main concern in the short term is the rip risk and potential
need for a high surf advisory. In general, swell heights will
build, especially on Wednesday into Wednesday night for Saipan
and Tinian, and for Wednesday evening into Thursday afternoon for
Rota and Saipan. At this time, a high risk of rip currents is
likely, especially for northern-facing reefs, especially for the
CNMI. That said, given a periodicity of 13 seconds (on average)
and surf heights of 9 feet, that puts us into hazardous surf
conditions, and a high surf advisory is a distinct possibility for
the Wednesday afternoon into Thursday time frame. Was tempted to
hoist such a headline with this package, but after some in-house
discussion, given the weakening trend in the data and current
forecasts marginally reaching said criteria, we opted to give it
one more data set before making the call.

&&

.Eastern Micronesia...
The synoptic pattern in Eastern Micronesia is a gentle, chaotic
trade-wind regime with moisture capped in the low levels. There are
several small surface troughs, the largest running north of Chuuk,
Pohnpei and Kosrae but south of Kwajalein. This has been producing
two bands of clouds with scattered showers. The first is north of the
islands, and has been diminishing the last several hours. The other
is south of the islands, and is still holding together. Pohnpei and
Kosrae are at the extreme northern edge of the clouds associated with
the southern band. For this reason worded them mostly cloudy with
isolated showers. For most of Wednesday through Friday, the clouds
should slip south and west of them, then for the weekend could come
closer again. In Majuro, the clouds are to the east behind another
trough. They should start to move in Wednesday night, however the
rainfall amounts look a bit anemic, so kept the showers at isolated
coverage, just raised the sky cover to mostly cloudy.

The seas are expected to rise, however they should max out at 8 feet,
at least within the forecast period. The winds will also rise, maxing
out at 20 knots at Kosrae and Majuro, although they could reach up to
25 knots at Pohnpei. This possible small craft advisory is the only
anticipated weather hazard, as the moisture looks to remain capped at
a low enough level to prevent thunderstorm activity.

&&

.Western Micronesia...
Chuuk is between the two cloud bands, the one north of the trough and
the one south of the trough. This allowed them to be mostly clear
tonight, and it could last through Wednesday night. Thursday and
Thursday night clouds will increase a bit, so upped the sky to partly
cloudy, adding isolated showers back in. On Friday into the weekend,
similar to Eastern Micronesia, the clouds increase further, so went
mostly cloudy. However, the rainfall amounts also looked a bit anemic
here, so kept the shower coverage isolated. Yap is on the leading
edge of a drier air mass, so worded their sky cover mostly clear as
well. Based on satellite it will only last through tonight though.
On Thursday the GFS shows a burst of convection, so made that period
mostly cloudy with scattered showers. It will be short lived though,
with Friday and the weekend back to isolated showers, although the
clouds will hang on somewhat though. Koror is looking mostly cloudy
tonight as the drier air has not hit them yet. They will clear up a
bit Wednesday, however on Wednesday night there will be a burst of
convection at Koror, likely the same phenomenon driving the burst at
Yap. Afterward, Koror is expected to remain mostly cloudy with
isolated showers for the remainder of the period.

No weather related hazards are anticipated for Chuuk. At Koror and
Yap, especially for the weekend, seas will likely rise to 10 feet,
possibly requiring a small craft advisory. In addition, Yap could
have winds up to 25 knots for the weekend. The only other weather
related is a slight chance of thunderstorms, mainly at Yap, around
Thursday. So far today, the lightning has all been concentrated south
of 5N, that could change if the right feature developed though. So,
for lightning, Yap will apparently be the place to watch. Koror is a
distant second, distant enough that I didn't word the forecast for
it.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...None.
Marianas Waters...None.
&&

Marianas: Doll
Micronesia: Stanko

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 11:23 AM CSTRip Current StatementGUM3 days

Nearby

High Surf Advisories in Guam, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.